Muscle Problems Associated with Statins

Statin-associated muscle symptoms are the most common side effects noted with statins, reported in 10% to 25% of patients receiving statin therapy. A very severe form of muscle problems is noted in less than 0.1% of patients receiving statin therapy and will not be discussed here.

Muscle symptoms associated with statin use include muscle weakness, muscle aches, stiffness, soreness, tenderness or cramps associated with exercise. Usually the muscle symptoms are symmetric and involve the thigh, shoulder or calf muscles. Symptoms generally occur within two to twelve weeks of starting the offending statin but may occur at any time in the course of treatment particularly if an additional factor is introduced.

Symptoms generally resolve over several weeks after discontinuing the medication although total resolution of symptoms may require several months. Risk factors include advanced age, female sex, lower muscle mass, vitamin D deficiency and physical disability. An increase in statin dose can also provoke muscle symptoms as can the introduction of another medication or substance that increases the concentration of the statin in the blood.

Because of a certain type of metabolism lovastatin (Mevacor), simvastatin (Zocor) and atorvastatin (Lipitor) are more prone to interactions with other medications. Additionally, tropical juices such as grapefruit, starfruit and pomegranate can greatly increase the blood levels of these statins thereby increasing the risk of adverse effects.

The flowing statins are associated with less risk of interaction: pravastatin (Pravacol), fluvastatin (Lescol), pitavastatin (Livalo) and rosuvastatin (Crestor).

Muscle problems are more common with simvastatin, particularly at higher dose, than with other statins. Pravastatin (Pravacol), fluvastatin (Lescol), pitavastatin (Livalo) and rosuvastatin (Crestor) are less commonly associated with muscle symptoms than other statins.

If you suspect muscle symptoms related to statin use it is important to call your doctor immediately to work on a plan. Often changing the medication or dose is effective in resolving the issue.